Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Pittsburgh, PA

May 31, 20176 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2017, 4:06 PM EDT for 6 counties in Pennsylvania. It was in force for 39 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 4:06 PM EDT (20:06 UTC)
Expired
May 31, 2017, 4:45 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Indiana County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:09 PM EDTTSTM WND DMG1 Nne Etna, PATREE DOWN ON KITTANNING ST
May 31, 4:09 PM EDTTSTM WND DMG3 Sw Russellton, PAPOWER POLE AND TREES DOWN AROUND HAMPTON TOWNSHIP
May 31, 4:12 PM EDTTSTM WND DMGMount Washington, PATREE DOWN ON PJ MCARDLE ROADWAY
May 31, 4:19 PM EDTTSTM WND DMG1 Ne East Oakmont, PATREE LIMB DOWN ON VEHICLE
May 31, 4:19 PM EDTTSTM WND DMG2 Sse Aspinwall, PATREE DOWN ON WIRES ALONG ROOSEVELT ST.
May 31, 4:31 PM EDTTSTM WND DMG2 W Murrysville, PAWIRES DOWN ALONG GUN CLUB ROAD
May 31, 4:32 PM EDTTSTM WND DMG3 Ene Trafford, PATREE DOWN ON PENNSYLVANIA TURNPIKE
May 31, 4:33 PM EDTTSTM WND DMG1 Nw Murrysville, PATREE DOWN ON BULLTOWN RD
May 31, 4:43 PM EDTTSTM WND DMG1 Nw Adamsburg, PATREE DOWN ON PENNSYLVANIA AVE
May 31, 4:44 PM EDTTSTM WND DMGJeannette, PATREE DOWN
May 31, 4:53 PM EDTTSTM WND DMG1 Nnw New Alexandria, PATREE DOWN ON RAYANN DR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WUUS51 KPBZ 312006
SVRPBZ
PAC003-005-019-063-125-129-312045-
/O.NEW.KPBZ.SV.W.0079.170531T2006Z-170531T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
406 PM EDT WED MAY 31 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southwestern Pennsylvania...
  Southwestern Indiana County in west central Pennsylvania...
  Southeastern Butler County in west central Pennsylvania...
  Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...
  Southern Armstrong County in west central Pennsylvania...

* Until 445 PM EDT.

* At 406 PM EDT, severe thunderstorms were located along a line
  extending from near Oak Hills to Millvale to near Avella, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Pittsburgh...                     Penn Hills...
  Mount Lebanon...                  Bethel Park...
  Ross Township...                  McCandless Township...
  Monroeville...                    McMurray...
  Greensburg...                     McKeesport...
  Butler...                         Franklin Park...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 33 and 72.
 
  Interstate 79 in Pennsylvania between mile markers 22 and 34.
 
  Parkway North between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7927 4015 7982 4024 8052 4027 8052
      4050 8008 4085 8002 4086 7922
TIME...MOT...LOC 2006Z 275DEG 38KT 4077 7995 4050 8000 4029 8040 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
251 
WWUS51 KPBZ 312020
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
420 PM EDT WED MAY 31 2017

PAC003-005-019-063-125-129-312045-
/O.CON.KPBZ.SV.W.0079.000000T0000Z-170531T2045Z/
Washington PA-Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-
Armstrong PA-
420 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL WASHINGTON...SOUTHWESTERN INDIANA...SOUTHEASTERN
BUTLER...ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG
COUNTIES...

At 419 PM EDT, severe thunderstorms were located along a line
extending from near Sarver to Penn Hills to near Canonsburg, moving
east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Monroeville...                    McMurray...
Greensburg...                     McKeesport...
Jeannette...                      Canonsburg...
Vandergrift...                    Kittanning...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 41 and 72.
 
  Interstate 79 in Pennsylvania between mile markers 22 and 30.
 
  Parkway North between mile markers 1 and 3.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7927 4015 7982 4027 8041 4050 7996
      4085 7986 4086 7922
TIME...MOT...LOC 2019Z 275DEG 38KT 4076 7978 4049 7983 4028 8023 

HAIL...<.75IN
WIND...60MPH
 
$$
312 
WWUS51 KPBZ 312036
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT WED MAY 31 2017

PAC003-005-019-063-125-129-312045-
/O.CON.KPBZ.SV.W.0079.000000T0000Z-170531T2045Z/
Washington PA-Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-
Armstrong PA-
436 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL WASHINGTON...SOUTHWESTERN INDIANA...SOUTHEASTERN
BUTLER...EASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES...

At 436 PM EDT, severe thunderstorms were located along a line
extending from near Ford City to near Murrysville to Gastonville,
moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Pittsburgh...                     Penn Hills...
Bethel Park...                    Monroeville...
McMurray...                       Greensburg...
McKeesport...                     Jeannette...
Canonsburg...                     Vandergrift...
Kittanning...                     Apollo...

This includes  Pennsylvania Turnpike between mile markers 50 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
 
Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7927 4015 7982 4023 8022 4049 7981
      4085 7978 4086 7922
TIME...MOT...LOC 2036Z 275DEG 38KT 4074 7955 4047 7960 4026 8000 

HAIL...<.75IN
WIND...60MPH
 
$$
320 
WWUS51 KPBZ 312044
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
444 PM EDT WED MAY 31 2017

PAC003-005-019-063-125-129-312052-
/O.EXP.KPBZ.SV.W.0079.000000T0000Z-170531T2045Z/
Washington PA-Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-
Armstrong PA-
444 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON...
SOUTHWESTERN INDIANA...SOUTHEASTERN BUTLER...EASTERN ALLEGHENY...
NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES WILL EXPIRE
AT 445 PM EDT...
            
The storms that prompted the warning have weakened below severe
limits and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4044 7927 4015 7982 4023 8022 4049 7981
      4085 7978 4086 7922
TIME...MOT...LOC 2042Z 275DEG 38KT 4073 7947 4046 7952 4025 7992 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:22 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 31, 1:22 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
122 PM EDT Wed May 31 2017

.SYNOPSIS...
Through the weekend, a broad upper-level disturbance will
maintain daily chances of showers and thunderstorms save for
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning showers will affect mainly the southern zones as they
translate ewd across WV. Clouds associated with these showers
will provide short-lived obstruction to insolation, but
conditions on the whole will remain mostly sunny to partly
cloudy through early afternoon. As a result of the continued
deep mixing, swly wind will become quite gusty at 25-30kt.

A narrow plume of lower 50s dewpoints will spread newd from srn
Ohio in the wake of the morning showers. Given the continued
deep mixing and steep lapse rates, this modest increase in
moisture may be sufficient to generate deep, moist convection
this afternoon as depicted in many of the hi-res convection-
allowing models.

Whether a balance of CAPE and shear can be achieved remains to
be seen, so a severe threat is highly uncertain. However, a
thunderstorm that realizes more-substantial localized
instability will be in an environment that should support
threats of hail and damaging wind gusts given the low melting
level and considerable environmental DCAPE.

After any afternoon thunderstorms exit, a quiescent night is
expected as wind subsides, sky remains mostly clear and
boundary-layer moisture remains steady. This combination should
support river valley fog, which has been included in the grids
with this forecast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Benign weather will carry through Thursday night as the surface
high transitions east, with limited cloud coverage and
temperatures slightly-below normal. Precipitation chances return
later on Friday with a crossing shortwave trough.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much change needed in the extended as longwave troughing
remains the dominant feature through the period, resulting in
continued unsettled conditions and below normal temperatures.

While precipitation is possible Saturday, late Saturday and
through Sunday is the best bet for rain at this time as low
pressure crosses the forecast area, with an inch or more of
rain possible.

GEFS and NAEFS bring a transitory H5 cyclone through Monday
into Tuesday. With the cold air aloft and spokes of energy
wrapping around the low pressure, showers are possible
especially during the daytime and early evening hours. Neither
day at this juncture appears like a washout, however abundant
low-level moisture will keep clouds more common than sunshine.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected in the mean through the TAF period.
However, a frontal boundary is expected to fire off scattered
showers and thunderstorms this afternoon into early evening. Any
visibility restriction from such storms would be brief, but hail
and gusty winds will be possible with the stronger cells.
Handled with VCTS for now given the broken coverage/brief
duration, and will handle with amendments as appropriate.
Outside of storms, wind gusts of 20 to 30 knots out of the
southwest will continue this afternoon.

Activity ends with sunset and with the front departing. Clearing
skies and light winds overnight may lead to another round of
many river valley fog. Expect that most terminals will be
impacted briefly at most by this, with HLG having the best
chance of seeing a restriction. Any fog quickly burns off by
13Z. VFR conditions are then forecast thereafter.

.Outlook...
Restrictions are possible on Friday with another crossing upper
disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 31, 3:53 PM EDT, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
353 PM EDT Wed May 31 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-012000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
353 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few severe thunderstorms are possible this afternoon. Storms will
be capable of producing damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, May 31, 2:42 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT WED MAY 31 2017

OHZ039-048-311915-
Tuscarawas-Coshocton-
242 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT COSHOCTON AND SOUTHERN TUSCARAWAS COUNTIES...

At 242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Killbuck to 8 miles north of
Frazeysburg. Movement was east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Newcomerstown...
West Lafayette...                 Sugarcreek...
Baltic...                         Midvale...
Warsaw...                         Port Washington...
Barnhill...                       Conesville...

This includes  Interstate 77 in Ohio between mile markers 64 and 82.

LAT...LON 4027 8220 4045 8202 4044 8168 4052 8167
      4050 8132 4022 8160 4022 8167 4015 8167
      4016 8209 4018 8219 4024 8218 4024 8220
TIME...MOT...LOC 1842Z 283DEG 28KT 4048 8190 4024 8213
Special weather statement, May 31, 3:35 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT WED MAY 31 2017

OHZ040-049-312000-
Harrison-Carroll-
335 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHERN HARRISON AND SOUTHERN CARROLL COUNTIES...

At 335 PM EDT, a strong thunderstorm was located near Dennison, or
near Uhrichsville, moving east at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cadiz...                          Hopedale...
Scio...                           Jewett...
Amsterdam...                      Bowerston...
Sherrodsville...                  Leesville...
Deersville...                     Kilgore...
Leesville Lake Park...            Harlem Springs...

LAT...LON 4051 8127 4053 8092 4047 8092 4047 8094
      4043 8094 4042 8086 4028 8088 4031 8127
TIME...MOT...LOC 1935Z 270DEG 35KT 4041 8126
Local storm report, May 31, 3:36 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     EAST LIVERPOOL          40.63N  80.57W
05/31/2017                   COLUMBIANA         OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS TOWN

&&

EVENT NUMBER PBZ1701523

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:58 PM EDTSevere Thunderstorm WarningPBZBeaver47 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington31 min
May 31, 4:07 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
May 31, 4:47 PM EDTSpecial Weather StatementPBZWestmoreland43 min
May 31, 5:11 PM EDTSpecial Weather StatementPBZFayette49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.